Flood, Eastern Essex
- When
- April 24, 8:00 AM EST to 11:00 PM EST
- Where
- Eastern Essex forecast zone
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.117, -74.400
A storm system moved from the Ohio Valley on Saturday, April 23rd northeast across southern Quebec and northern New York on Sunday, April 24th. Rain spread across the area with total rainfall across Essex county of up to 2 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system moved from the Ohio Valley on Saturday, April 23rd northeast across southern Quebec and northern New York on Sunday, April 24th. Rain spread across the area with total rainfall across Essex county of up to 2 inches. Rivers became swollen and eventually flooded. Some of the rivers that flooded were the Ausable, Bouquet and Putnam Creek. The river gauge on the Ausable River crested at 9.5 feet. Portions of local roads across the county were closed, especially in the towns of Ausable Forks, Jay and Keene. Portions of Rte 73 and county routes 8 and 9 were closed. Water flowed across portions of route 9N near New Russia. The more significant flooding occurred across the east half of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 24, 6:55 AM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 755 AM EDT SUN APR 24 2005 .UPDATE... UPDATED ZONES AND GRIDS WITH A FEW CHANGES FOR THIS MORNING. BASED ON LATEST RADAR AND OBS...INCREASED POPS TO LIKELY OR CATEGORICAL THIS MORNING ALL ZONES. ALSO INCLUDED MENTION OF SOME SNOW THRU MID MORNING OVER HIR TRRN. SOME MINOR ACCUMULATION PSBL...GENERALLY LESS THAN AN INCH. .PREVIOUS DISCUSSION FROM 500 AM EDT... .SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)... WE WILL REMAIN UNDER INFLUENCE OF UPPER LOW TODAY AS IT DRIFTS SLOWLY NORTH INTO SOUTHERN ONTARIO. LATEST RADAR INDICATING SHWRS MOVG SE TO NW ACRS FA AS SERIES OF VORT LOBES CONTINUE TO ROTATE AROUND THE LOW. COLD POOL REMAINS OVER RGN TDY...AND TROF AXIS DOESNT LIFT NORTH OF FA TILL AROUND MIDNIGHT TONIGHT. UP UNTIL THAT TIME WE WILL CONTINUE TO SEE AT LEAST A CHANCE OF SHWRS. RAINFALL AMOUNTS FROM THIS POINT ON WILL BE GENERALLY A QUARTER INCH OR LESS...BUT GIVEN CONVECTIVE NATURE OF THE PCPN...SOME LOCALLY HIR AMTS CAN BE EXPECTED. AFTER THREAT OF SHWRS ENDS AROUND MIDNIGHT...LOOK FOR SOME PARTIAL CLRNG...ESPECIALLY SRN AND WRN PORTIONS OF FA. DURING TUESDAY...EXPECT AT LEAST PRTLY SUNNY SKIES AS WE ENJOY A BRIEF PERIOD OF SHORT WAVE RIDGING. MILDER TEMPS WITH HIGHS IN 60S. HAVE STAYED CLOSE TO MAV TEMP GUIDANCE TDY THRU TUESDAY. NEXT COMPLEX WX SYSTEM APRCHS FROM SOUTH AND WEST TUESDAY NIGHT. UPPER TROF TAKES ON NEGATIVE TILT OVER GRTLKS WHILE SRN STREAM SHRTWV LIFTS NORTH INTO THE SYSTEM. GOOD MSTR CONVERGENCE PATTERN SETTING UP...PWATS INCREASE TO 1 - 1.25 INCHES. WITH SYSTEM TAKING ON A BIT OF NEGATIVE TILT...EXPECT THE ASSOCD COLD/OCCLUDED FRONT TO SLOW AS IT MAKES ITS WAY ACRS RGN LATER WED/WED NITE. POTENTIAL EXISTS FOR RAINFALL AMOUNTS IN EXCESS OF ONE INCH. && LONG TERM (THURSDAY THROUGH SUNDAY)... HAVE MADE NO CHANGES TO EXTENDED PORTION OF FCST ATTM. UNSETTLED PATTERN CONTINUES THRU THE PERIOD. SEVERAL SHRTWVS EMBEDDED IN WESTERLY FLOW WILL BRING CHC OF SHWRS FROM TIME TO TIME THURS/FRI... WITH POTENTIAL FOR ANOTHER SIGNIFICANT EVENT BY SUNDAY. && .AVIATION... KSLK STANDS TO HAVE THE BEST CHC AT SEEING SOME FG FOR THE REST OF THE OVRNITE HRS...WITH MAYBE SOME LOWER CIGS POSSIBLE AT KMPV/KMSS OTRW. HARD TO EXACTLY TIME ANY SHRA AT THE TAF SITES TODAY...BUT SOME ARE POSSIBLE PRETTY MUCH ALL DAY AND INTO THE EVENING HRS OF MON NITE. LESS COVERAGE OF PCPN/CLDS EXPECTED ACRS THE FA BY LATER ON MON NITE. SFC WINDS TO BE S-SW ACRS THE FA THROUGHOUT THE PERIOD. && .HYDROLOGY... FLOOD WARNING THAT WAS IN EFFECT FOR THE AUSABLE RIVER WAS CANCELLED EARLIER THIS MORNING AS LEVELS DROPPED BELOW FLOOD STAGE AND CONDITIONS IMPROVING. HYDRO CONCERNS WILL BE ELEVATED ONCE AGAIN WEDNESDAY AS POTENTIAL EXISTS FOR RAINFALL AMOUNTS OF AN INCH TO PERHAPS AN INCH AND A HALF. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM/LONG TERM...RJS AVIATION.....MURRAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 552 AM EDT SUN APR 24 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-250951- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 552 AM EDT SUN APR 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY: HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
835 AM EDT SUN APR 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM FLOOD KEENE 44.25N 73.78W
04/24/2005 ESSEX NY FIRE DEPT/RESCUE
HULLS FALLS ROAD CLOSED DUE TO FLOODING.
0735 AM FLOOD 4 S ELIZABETHTOWN 44.16N 73.61W
04/24/2005 ESSEX NY FIRE DEPT/RESCUE
FLOODING REPORTED ON ROUTE 9 IN NEW RUSSIA.
&&
LAHIFFThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448093, 5448094.